[Skip to Content]
[Skip to Content Landing]
Article
June 1977

Ampicillin Sodium and Nephrotoxicity-Reply

Author Affiliations

Green Brook, NJ

Arch Intern Med. 1977;137(6):812. doi:10.1001/archinte.1977.03630180084026
Abstract

In Reply.—  As noted by Dr Sweet, ampicillin has been implicated as a cause of acute interstitial nephritis. However, all reported patients with ampicillin-related nephropathy have exhibited one or more allergic manifestations (fever, eosinophilia, or skin rash).1-3 As stated in our report, these features were absent in all our patients.4Even though the term "nephrotubular necrosis secondary to a toxic exposure, perhaps we should have been more precise and stated that ampicillin has not been reported to cause renal tubular cell damage.Contrary to Dr Sweet's impression, there were no similarities between Beaufils et al's5 patients and ours. In fact, our patients' recovery of renal function did not parallel treatment of the infection, but rather kidney malfunction appeared after resolution of infection and during or after exposure to gentamicin.Furthermore, the patients with proliferative glomerulonephritis and visceral abscesses were described as critically ill with high fever and

First Page Preview View Large
First page PDF preview
First page PDF preview
×